Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2017, 8:41 PM CDT for Stutsman County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2017, 8:41 PM CDT (01:41 UTC)
- Expired
- Jun 9, 2017, 9:18 PM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:01 PM CDT | HAIL 1 | Courtenay, ND | LATE REPORT FROM FRIDAY EVENING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
857
WUUS53 KBIS 100141
SVRBIS
NDC093-100245-
/O.NEW.KBIS.SV.W.0020.170610T0141Z-170610T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
841 PM CDT FRI JUN 9 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Stutsman County in southeastern North Dakota...
* Until 945 PM CDT
* At 841 PM CDT, a severe thunderstorm was located over Courtenay, or
22 miles north of Jamestown, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northeastern Stutsman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4706 9877 4733 9887 4733 9847 4706 9847
TIME...MOT...LOC 0141Z 258DEG 39KT 4723 9861
HAIL...1.75IN
WIND...60MPH
$$
CJS2 follow-up statements
315
WWUS53 KBIS 100156
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
856 PM CDT FRI JUN 9 2017
NDC093-100245-
/O.CON.KBIS.SV.W.0020.000000T0000Z-170610T0245Z/
Stutsman ND-
856 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN STUTSMAN COUNTY...
At 855 PM CDT, a severe thunderstorm was located over Courtenay, or
24 miles north of Jamestown, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of far
northeastern Stutsman County near Courtenay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4706 9872 4733 9879 4733 9847 4706 9847
TIME...MOT...LOC 0155Z 256DEG 17KT 4724 9854
HAIL...1.75IN
WIND...60MPH
$$
CJS912
WWUS53 KBIS 100218
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
918 PM CDT FRI JUN 9 2017
NDC093-100227-
/O.CAN.KBIS.SV.W.0020.000000T0000Z-170610T0245Z/
Stutsman ND-
918 PM CDT FRI JUN 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Stutsman County until 1015 PM CDT.
LAT...LON 4706 9872 4733 9879 4733 9847 4706 9847
TIME...MOT...LOC 0215Z 258DEG 39KT 4729 9819
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:24 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 9, 5:24 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 524 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 519 PM CDT Fri Jun 9 2017 Quick update to issue severe thunderstorm watch #309 through midnight CDT. See SPC watch discussion for details. The 21 UTC HRRR, 18 UTC ESRL HRRR and the 18 UTC NAM NEST all support the continued threat for a second round of severe convection in a high shear/low CAPE environment entering from Montana between 04-06 UTC tonight and rapidly propagating east into central North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 302 PM CDT Fri Jun 9 2017 Potential for significant severe weather exists this afternoon all the way through the overnight, with two separate regimes yielding potential hazards. ...Severe-Risk Number One... * Location/Timing...Along and east of Highway 83 from about 21 to 03 UTC. * Scenario/Technical Discussion...Strong surface pressure falls of 3 mb/3 hours are driving gusty south winds and moisture return this afternoon as a lee-side pressure trough moves eastward. The nose of low-level warm air advection is focused near Minot as of 19 UTC, where the trough intersects a warm front producing a triple point of air masses. Surface dewpoints are running a bit lower than expected based on earlier model guidance, and they have dropped from 59 to 54 F at Bismarck between 1830 and 1930 UTC, suggesting the richer moisture is relatively shallow and is susceptible to reduction via mix-out. An early look at our 19 UTC special sounding verifies earlier model expectations for a strongly veering wind profile with its associated deep-layer shear vectors oriented normal to the surface trough in favor of discrete supercells where convective initiation occurs. The main uncertainty is how many updrafts will be able to survive their trip to the LFC given lingering capping (also shown on our 19 UTC sounding). CAM guidance has been exceptionally consistent in advertising a high probability of supercell development on the nose of the greater warm air advection, near the triple point, in the Bottineau/Rolette/Pierce County area by late afternoon. In that area, large low-level hodographs with 0-1-km SRH of 150 m2/s2 support a tornado risk, tempered by MLLCL heights near 1500 m AGL (though lingering cloud cover could keep surface moisture content relatively more protected from mixing in those areas in support of lower LCL heights). Further south, guidance is widely dispersive in whether isolated supercells will form in south central ND, so confidence is lower, but if any storms do become established the environment will be characterized by MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's long been a signal in sounding analog retrieval system output for very large hail in this setting. Again, though, only a few storms may develop, especially south of Highway 200, with this first severe risk. We greatly appreciate the research and academic groups, including NSSL and the College of DuPage, who are providing very useful sounding data across the area this afternoon as we determine when and where convective initiation will take place. ...Severe-Risk Number Two... * Location/Timing...Southwest and central North Dakota from about 03 to 12 UTC. The threat may be highest between Interstate 94 and Highway 2, but that area may be refined with later updates, with the most recent guidance suggesting the Interstate 94 corridor may be favored. * Scenario/Technical Discussion...Height falls aloft and an eastward-advancing cold frontal zone will likely generate deep, moist convection in southeast MT this evening with upscale growth and forward propagation downstream into ND overnight. It appears that late afternoon and early evening convection forced on the pre-frontal trough will not be widespread enough to overturn the instability axis over ND, and in fact the 12 UTC global suite and more recent RAP/HRRR iterations all suggest an enhanced elevated mixed layer pulse will surge into central ND in advance of the cold front, yielding very steep lapse rates of 8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low- level moisture that will not be particularly rich. Strengthening flow aloft will yield intense vertical wind shear with effective bulk wind differences of 60 to 70 kt. This scenario supports an outcome in line with today's CAM simulations with a mix of both supercells and small bowing complexes racing northeast across the area overnight. Even if the updrafts are elevated, the very strong environmental flow and downshear MCS propagation vectors of 70+ kt support potentially destructive winds. CAM solutions including the large majority of the 12-17 UTC HRRR cycles have shown updraft helicity values of 100-150 m2/s2 with these storms in support of significant-severe potential. Even the 12 UTC NSSL WRF-ARW depicts a similar signal, and its HAILCAST output shows potential for golfball or larger size hail suggesting that wind- driven hail damage is possible. Experimental time-lagged HRRR convective guidance also strongly supports overnight wind and hail risks. The main uncertainty is coverage of this round of severe storms and how far south they form, but both the 12 UTC NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the Interstate 94 corridor, including Bismarck/Mandan, could be in the risk area. Note that this synoptic and mesoscale scenario does resemble the June 16-17, 2016, event enough for it to be considered a viable analog, but that of course does not imply the outcome will be identical, particularly with regard to which areas are impacted. A cooler, but still warm, and breezy Saturday will follow in the wake of tonight's cold frontal passage. Steep mid-level lapse rates from cold advection aloft could yield a few showers north. Low-level drying will push afternoon humidities to 20 percent in parts of western and north central ND, but the spatio-temporal overlap of dry air, humidities, and dry fuels does not appear significant enough to warrant a red flag warning. .LONG TERM...(Saturday night through Friday) Issued at 302 PM CDT Fri Jun 9 2017 The main focus in the long term is on the dynamic and very strong upper-level low expected to lift from the Great Basin northward to Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing the greatest wrap-around moisture accompanying this wave remaining west of the local area in Montana. However, diffluent flow ahead of the wave Monday and early Tuesday will favor a wave of showers and storms lifting northward, with locally-heavy rain possible. A risk of severe weather will exist given strong wind fields and at least elevated instability north of a surface low that lifts northeast across the region. Depending on how far north the warm sector moves, surface-based storms are not out of the question. Finally, the close proximity of the cold-core low could favor a localized severe storm risk on Tuesday, as well. Thereafter, cooler and mainly dry cyclonic flow is likely during the latter parts of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 519 PM CDT Fri Jun 9 2017 A low pressure system will move across the state today and tonight leading to the potential for strong to severe thunderstorms. For this afternoon and evening, the best chances include north central ND, possibly impacting KJMS/KMOT. Overnight, another round of showers and thunderstorms will move in rapidly from Montana. The main risks with these storms are very strong winds and large hail. Showers should exit the area during the morning with breezy westerly winds developing. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...CJS LONG TERM...CJS AVIATION...AYD
Hazardous weather outlook, Jun 9, 8:26 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 826 PM CDT Fri Jun 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 826 PM CDT Fri Jun 9 2017 /726 PM MDT Fri Jun 9 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms will continue across the James River Valley this evening capable of producing very large, destructive hail to the size of tennis balls and damaging winds up to 70 mph. An isolated risk of tornadoes also exists. Tonight another round of severe thunderstorms will develop over southwest North Dakota and move rapidly northeast into central North Dakota. The main threat with these storms will be damaging winds up to 70 mph and hail up to the size of golf balls. Wind- driven large hail is possible. This threat will be highest between 10 PM CDT and 6 AM CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is also a threat of severe thunderstorms Monday and Monday night, and a lingering threat of severe thunderstorms over parts of central North Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. PA
In the hours before
Local storm report, Jun 9, 6:54 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 1 S RUGBY 48.36N 100.0W
06/09/2017 E70 MPH PIERCE ND TRAINED SPOTTER
SMALL TREE LIMBS RIPPED ALONG HIGHWAY 2.
&&
RKLocal storm report, Jun 9, 7:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST RUGBY 48.37N 100.0W
06/09/2017 E80 MPH PIERCE ND PUBLIC
REPORT FROM A TRAINED SPOTTER THAT FRIENDS
OF HIS WERE TRAVELLING THROUGH RUGBY AROUND
7PM CDT, AND EXPERIENCED TORNADIC LIKE
WINDS, APPROXIMATELY 80 MPH.
&&
KSLocal storm report, Jun 9, 7:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL BOWDON 47.47N 99.71W
06/09/2017 E1.50 INCH WELLS ND TRAINED SPOTTER
LASTED FROM AROUND 720 PM TO 735 PM.
&&
RKSpecial weather statement, Jun 9, 7:53 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Bismarck ND 753 PM CDT FRI JUN 9 2017 NDZ037-047-048-100130- La Moure ND-Logan ND-Stutsman ND- 753 PM CDT FRI JUN 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOURE... NORTHEASTERN LOGAN AND SOUTH CENTRAL STUTSMAN COUNTIES UNTIL 830 PM CDT... At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Streeter, or 19 miles east of Napoleon, moving east at 45 mph. Half inch hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Gackle, Streeter, Jud, Sydney, Nortonville, Alfred and Millarton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until midnight CDT for south central and southeastern North Dakota. LAT...LON 4662 9951 4682 9876 4643 9872 4644 9945 TIME...MOT...LOC 0052Z 255DEG 37KT 4655 9937 CJS
Local storm report, Jun 9, 8:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL CARRINGTON 47.45N 99.13W
06/09/2017 M1.75 INCH FOSTER ND EMERGENCY MNGR
&&
KSLocal storm report, Jun 9, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
830 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 W CARRINGTON 47.45N 99.17W
06/09/2017 E1.75 INCH FOSTER ND STORM CHASER
HAIL STORM LASTED FOR ABOUT 6 MINUTES.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:00 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 15 min |
| Jun 9, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 59 min |
| Jun 9, 7:53 PM CDT | Special Weather Statement | BIS | Logan | 37 min |
| Jun 9, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 61 min |
| Jun 9, 8:20 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 55 min |
| Jun 9, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 46 min |
| Jun 10, 12:17 AM CDT | Special Weather Statement | BIS | Stark | 28 min |
| Jun 10, 12:33 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 57 min |
| Jun 10, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 57 min |
| Jun 10, 2:21 AM CDT | Special Weather Statement | BIS | Kidder | 39 min |
| Jun 10, 2:30 AM CDT | Special Weather Statement | BIS | Stark | 30 min |
| Jun 10, 3:02 AM CDT | Special Weather Statement | BIS | Foster | 43 min |
| Jun 10, 3:03 AM CDT | Special Weather Statement | BIS | Mercer | 27 min |
| Jun 10, 3:34 AM CDT | Special Weather Statement | BIS | Mercer, Oliver | 26 min |
| Jun 10, 3:39 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver, Sheridan | 51 min |
| Jun 10, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Sheridan, Wells | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.